Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 22, NWS Detroit, MI

May 9, 2004Monroe County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at May 9, 2004, 6:01 PM EDT for Monroe County, Michigan. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2004, 6:01 PM EDT (22:01 UTC)
Expired
May 9, 2004, 7:00 PM EDT
In force
59 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Monroe County, MI

The radar

The Detroit radar (KDTX), 92 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 1:55 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2004-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2004-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 092201
SVRDTX
MIC115-092300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
601 PM EDT SUN MAY 9 2004

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 700 PM EDT

* AT 557 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN
  DIAMETER...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED
  NEAR TEMPERANCE...OR ABOUT 9 MILES SOUTHWEST OF MONROE...AND MOVING
  NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MONROE AROUND 610 PM EDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4174 8372 4172 8349 4207 8321 4210 8352

$$

BT / SC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:25 PM EDT, 3 hours 36 minutes earlier.

Area forecast discussion, May 9, 2:25 PM EDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
225 PM EDT SUN MAY 9 2004

.DISCUSSION...

BUSY LATE AFTERNOON/EVENING. SEVERE THUNDERSTORM WATCH HAS BEEN
ISSUED FOR ALL OF SOUTHEAST MICHIGAN UNTIL 00Z.

VERY UNSTABLE AIRMASS DEVELOPING OVER SOUTHEAST MICHIGAN THIS
AFTERNOON...AS A WARM FRONT SLOWLY HEADS NORTHWARD.
SURFACE TEMPERATURES HAVE CLIMBED INTO THE 80S OVER THE NORTHERN
OHIO VALLEY...ALONG WITH DEW POINTS IN THE MID 60S. THIS HAS/WILL
ALLOW CAPES TO CLIMB TO 2000 J/KG OR BETTER.
NICE MCV EVIDENT ON SATELLITE IMAGERY APPROACHING SOUTHERN LAKE
MICHIGAN. THIS FEATURE WILL BE ENOUGH TO FIRE UP THUNDERSTORMS LATE
THIS AFTERNOON/EARLY EVENING AS THERE IS NO CAP PRESENT. A SUPERCELL
OR TWO POSSIBLE HERE IN SOUTHEAST MICHIGAN. WITH THE FRONTAL
BOUNDARY LINGERING NEAR THE CWA AND THE SURFACE FLOW BACKED FROM THE
EAST...THERE IS A CHANCE OF A TORNADO WITH ANY SUPERCELL.

WILL ALSO HAVE TO KEEP AN EYE OUT FOR HEAVY RAINFALL...AS AREA
RIVERS OVER THE NORTHERN HALF OF THE CWA ARE RUNNING HIGH. WITH
PRECIPITABLE WATER VALUES APPROACHING 1.5 INCHES...ANY SLOW
MOVING THUNDERSTORM(S) COULD DUMP 1 TO 2 INCHES EASILY.
TITTABAWASSEE RIVER AT MIDLAND ALREADY EXPECTED TO CREST NEAR FLOOD
STAGE TOMORROW MORNING. HEAVY RAINFALL TONIGHT COULD PUT THEM OVER
THE TOP.

POTENT NORTHERN STREAM SHORTWAVE/CLOSED LOW WILL CONTINUE TO
TRACK EAST THROUGH CENTRAL CANADA TONIGHT. THE BEST DYNAMICS WITH
THIS SYSTEM SHOULD STAY NORTH OF SOUTHERN LOWER MICHIGAN. 500 MB
HEIGHTS BASICALLY REMAIN THE SAME OVER SOUTHEAST MICHIGAN THROUGH
TOMORROW NIGHT...BEFORE RISING ON TUESDAY.
HOWEVER...THIS SYSTEM WILL DRIVE AN ACTIVE FRONTAL BOUNDARY SOUTH
THROUGH THE LOWER GREAT LAKES TOMORROW/TOMORROW NIGHT. PLENTY OF
MOISTURE AND INSTABILITY ALONG AND SOUTH OF THE FRONTAL BOUNDARY
SHOULD BE ENOUGH TO FIRE UP STORMS. K INDICES LOOK TO BE IN THE LOW
TO MID 30S FOR MUCH OF THE SHORT TERM. ONCE AGAIN...IT DOES LOOK
LIKE WE WILL HAVE A SHOT AT SEVERE WEATHER TOMORROW...AS SURFACE
BASED LIS EXPECTED TO DROP TO -5 C AND CAPES EXPECTED TO CLIMB OVER
2000 J/KG. THAT IS ASSUMING MAXES CLIMBING INTO THE LOWER 80S WITH
SURFACE DEW POINTS IN THE MID 60S. BOTH THOSE PARAMETERS LOOK
REASONABLE. LOOKS LIKE NO CAP TO PREVENT STORMS FROM DEVELOPING. THE
WIND FIELDS DO NOT LOOK ALL THAT IMPRESSIVE AS THE STRONGER
WESTERLIES REMAIN OVER THE NORTHERN GREAT LAKES AND THE WINDS LOOK
TO BE UNIDIRECTIONAL. NONE-THE-LESS...THE GOOD INSTABILITY IS ENOUGH
TO MENTION THE POSSIBILITY OF SEVERE STORMS.

FOR MONDAY NIGHT...UPPER LEVEL CONFLUENT FLOW OVER THE NORTHERN
LAKES/SOUTHERN ONTARIO ALLOWS SURFACE HIGH TO BUILD IN. THE QUESTION
IS HOW FAR SOUTH WILL THE FRONTAL BOUNDARY SAG BEFORE THE FRONT
BECOMES PARALLEL TO FLOW? TOUGH CALL...BUT ALL SHORT TERM MODELS
SHOWING THE SURFACE BOUNDARY REACHING OR PUSHING JUST SOUTH OF THE
SOUTHERN MICHIGAN BORDER BY 12Z TUESDAY. BEYOND THAT...ETA AND GFS
DIVERGE SIGNIFICANTLY...AS GFS CONTINUES TO DRIVE THE FRONT
SOUTH...WHILE ETA INDICATES THE FRONT REMAINING NEARLY STATIONARY OR
RETURNING NORTHWARD. UKMET SEEMS LIKE A GOOD COMPROMISE AS FRONTAL
BOUNDARY EXPECTED TO LINGER ACROSS EXTREME NORTHERN INDIANA/OHIO ON
TUESDAY. PLAN ON STICKING CLOSE TO THE CURRENT FORECAST IN THE
GRIDS...BUT WILL BUMP POPS UP NEAR THE OHIO BORDER.

BANKING ON ACTIVITY TO BECOME CAPPED BY TUESDAY NIGHT...AS HEIGHTS
RISE. STILL MAY NEED TO ACCOUNT FOR A CHANCE EARLY DURING THE EARLY
EVENING FROM ANY LEFTOVER DAYTIME ACTIVITY. LOW LEVEL JET REALLY
GETS GOING OVER THE NORTHERN MISSISSIPPI VALLEY TUESDAY NIGHT.
HOPEFULLY WE WILL NOT HAVE TO WORRY ABOUT ANY MCSS ROLLING INTO
LOWER MICHIGAN WEDNESDAY MORNING.

&&

.EXTENDED...

BIG PATTERN SHIFT AS AMPLIFYING TROUGH DEVELOPS ACROSS THE WESTERN
THIRD OF THE CONUS...WITH A CORRESPONDING LARGE UPPER LEVEL RIDGE
DEVELOPING OVER THE EAST COAST. IT LOOKS LIKE LOWER MICHIGAN WILL
BE UNDERNEATH THE RIDGE AXIS FOR THE FIRST PART OF THE EXTENDED
(TUESDAY/WEDNESDAY)...BEFORE THE LONGWAVE TROUGH OVER THE WESTERN
CONUS SLOWLY SPREADS TOWARD/INTO THE CENTRAL CONUS. WILL BE CARRYING
MUCH ABOVE NORMAL TEMPS (5+ DEGREES) FOR WEDNESDAY/THURSDAY
TIMEFRAME. SIGNIFICANT DIFFERENCES BETWEEN THE MEDIUM RANGE MODELS
BY DAYS 6 AND 7 ON AMPLITUDE. OPERATIONAL 00Z GFS TENDING FOR THE
FLOW TO BECOME MORE ZONAL BY THE WEEKEND. MEANWHILE...EUROPEAN
MODEL...REMAINS AMPLIFIED WITH THE ROCKIES LONGWAVE TROUGH RIGHT
INTO THE WEEKEND. PER HPC...FAVOR MORE OF A AMPLIFIED PATTERN INTO
THE WEEKEND. WILL GENERALLY FOLLOW THE 00Z ETAXX WHICH SEEMS LIKE A
GOOD COMPROMISE BETWEEN THE EUROPEAN/CANADIAN AND GFS. AS USUAL FOR
DAYS 6 AND 7...CONFIDENCE SOMEWHAT LOW...WILL NOT STRAY TOO FAR
FROM NORMAL (HIGHS NEAR/LOWER 70S...LOWS IN UPPER 40S/NEAR 50).

&&

.DTX WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH IN
EFFECT FOR ALL OF SOUTHEAST MICHIGAN UNTIL 00Z.

&&

SF

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, May 8, 9:51 PM EDT, 20 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
951 PM EDT SUN MAY 8 2004

MIZ060>063-068>070-075-076-082-083-101200-
GENESEE-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MONROE-OAKLAND-WASHTENAW-
WAYNE-SHIAWASSEE-ST. CLAIR-
951 PM EDT SUN MAY 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF SOUTHEAST MICHIGAN.

.DAY ONE...TONIGHT

NUMEROUS THUNDERSTORMS WILL BECOME SCATTERED OVERNIGHT.
HOWEVER...SEVERE THUNDERSTORMS ARE NO LONGER EXPECTED. THE
THUNDERSTORMS WILL CONTINUE TO PRODUCE LOCALLY HEAVY RAINFALL...
WHICH WILL CAUSE SOME MINOR LOCALIZED FLOODING...MAINLY FOR THE
METRO DETROIT REGION AND NEAR THE OHIO BORDER. THE THUNDERSTORMS
OVERNIGHT WILL BE CAPABLE OF PRODUCING WIND GUST TO 35 MPH AND PEA
SIZE HAIL. THUNDERSTORM MOVEMENT WILL BE EAST AT 30 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON INTO MONDAY NIGHT.
THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH THIS ACTIVITY...WITH
THE MAIN HAZARDS BEING LARGE HAIL AND DAMAGING WINDS. THESE STORMS
WILL BE THE RESULT OF A COLD FRONT MOVING INTO THE AREA. A FEW OF
THESE THUNDERSTORMS MAY LINGER INTO TUESDAY...SOUTH OF INTERSTATE 69.

THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY AND FRIDAY AS ANOTHER
COLD FRONT SLOWLY PROGRESSES THROUGH THE GREAT LAKES.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION IS NOT EXPECTED FOR THE REST OF THE NIGHT...BUT
MAY BE NEEDED AGAIN ON MONDAY AFTERNOON OR EVENING.

MIZ047>049-053>055-101200-
BAY-HURON-MIDLAND-SAGINAW-SANILAC-TUSCOLA-
951 PM EDT SUN MAY 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAGINAW VALLEY AND NORTHERN
THUMB.

.DAY ONE...TONIGHT

NUMEROUS SHOWERS AND A FEW THUNDERSTORMS WILL COME TO AN END
OVERNIGHT. SEVERE THUNDERSTORMS ARE NO LONGER EXPECTED. HOWEVER ANY
THUNDERSTORM THAT DOES MOVE THROUGH THE AREA...WILL CONTINUE TO
PRODUCE LOCALLY HEAVY RAINFALL...WHICH WILL CAUSE SOME MINOR
LOCALIZED FLOODING. THUNDERSTORM MOVEMENT WILL BE EAST AT 30 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY AND MONDAY EVENING AS A COLD FRONT
PUSHES SOUTH THROUGH THE REGION. THERE IS A SLIGHT RISK OF SEVERE
WEATHER WITH THIS ACTIVITY DURING THE AFTERNOON AND EARLY EVENING
HOURS...WITH THE MAIN HAZARDS BEING LARGE HAIL AND DAMAGING WINDS.

THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY AND FRIDAY AS ANOTHER
COLD FRONT SLOWLY PROGRESSES THROUGH THE GREAT LAKES.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION IS NOT EXPECTED FOR THE REST OF THE NIGHT...BUT
MAY BE NEEDED AGAIN ON MONDAY AFTERNOON OR EVENING.

SF/RBP

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 11:19 PM EDTSevere Thunderstorm WarningDTXTuscola41 min
May 8, 11:30 PM EDTSevere Thunderstorm WarningDTXSanilac60 min
May 9, 12:07 AM EDTSevere Thunderstorm WarningDTXLivingston38 min
May 9, 5:03 PM EDTSevere Thunderstorm WarningDTXLivingston72 min
May 9, 5:11 PM EDTSevere Thunderstorm WarningDTXWashtenaw79 min
May 9, 5:23 PM EDTSevere Thunderstorm WarningDTXOakland97 min
May 9, 6:00 PM EDTSpecial Marine WarningDTX60 min
May 9, 7:17 PM EDTSevere Thunderstorm WarningDTXSaginaw73 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.